Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can Statins Cause Loss of Muscle Mass?

Tuesday, 01 Jun 2010 10:12 AM

Question: I have been taking statins for almost 10 years and notice that I am losing muscle mass. Why? Can statins cause a loss of muscle mass?

Dr. Hibberd's Answer:

Statin medications do not usually cause the loss of muscle mass. Remember that many statin users are older and less active. It is unlikely you will experience muscle loss when using statins as long as you remain physically active and exercise regularly.

Muscle aches are not uncommon and may be prevented by the supplementation of 100 mg of CoQ10 daily when taking statin medications. This dose, of course, depends on your diet, and some people may require the dosage to be adjusted.

Do not try to treat muscle aches with CoQ10. Once muscle aches occur, the statin must be discontinued immediately. You should be under the supervision of your physician to examine you for a very serious but rare condition called rhabdomyelosis, which is hallmarked by elevated CPK levels.

If CPK levels are normal, or your physician determines a CPK is unnecessary, begin taking the statin again with additional CoQ10, or try a different statin. Just be sure the muscle aches are totally clear before reinitiating statin treatment.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
198
2010-12-01
Tuesday, 01 Jun 2010 10:12 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved